Alert archive / Virginia / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 92, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 6, 2018, 1:29 AM EDT for Roanoke County, City of Roanoke, City of Salem, Virginia. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2018, 1:29 AM EDT (05:29 UTC)
- Expired
- Jul 6, 2018, 2:15 AM EDT
- In force
- 46 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties City of Roanoke, VA, City of Salem, VA, Roanoke County, VA
The radar
The Roanoke radar (KFCX), 32 km from the middle of the area, began a volume at 05:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 5.5 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 995 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 1261 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
576
WUUS51 KRNK 060529
SVRRNK
VAC161-770-775-060615-
/O.NEW.KRNK.SV.W.0092.180706T0529Z-180706T0615Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
129 AM EDT FRI JUL 6 2018
The National Weather Service in BLACKSBURG has issued a
* Severe Thunderstorm Warning for...
Roanoke County in west central Virginia...
The City of Salem in west central Virginia...
The City of Roanoke in west central Virginia...
* Until 215 AM EDT
* At 129 AM EDT, severe thunderstorms were located along a line
extending from near Catawba to Elliston-Lafayette, moving southeast
at 10 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Roanoke...
Salem...
Vinton...
Catawba...
and Bent Mountain.
This includes The following Locations The Salem Fairgrounds and
Roanoke Regional Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for damaging winds, as well as deadly cloud to
ground lightning. For your safety, move to an interior room on the
lowest floor of a sturdy building. Stay away from windows.
Very heavy rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3741 8006 3732 7986 3723 7984 3721 7988
3716 7992 3714 7996 3715 8000 3717 8001
3717 8003 3716 8009 3712 8013 3711 8017
3723 8019 3729 8024 3740 8012 3742 8007
TIME...MOT...LOC 0529Z 319DEG 10KT 3738 8004 3722 8023
HAIL...<.75IN
WIND...60MPH
$$
RAB2 follow-up statements
814
WWUS51 KRNK 060554
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
154 AM EDT FRI JUL 6 2018
VAC161-770-775-060615-
/O.CON.KRNK.SV.W.0092.000000T0000Z-180706T0615Z/
Roanoke VA-City of Salem VA-City of Roanoke VA-
154 AM EDT FRI JUL 6 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM EDT
FOR ROANOKE ...THE CITY OF SALEM AND THE CITY OF ROANOKE...
At 153 AM EDT, severe thunderstorms were located along a line
extending from near Roanoke to near Bent Mountain, and were
drifting slowly southeast.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Roanoke...
Salem...
Vinton...
Bent Mountain...
and Glenvar.
This includes The following Locations The Salem Fairgrounds and
Roanoke Regional Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for DAMAGING WINDS, as well as deadly cloud to
ground lightning. For your safety, move to an interior room on the
lowest floor of a sturdy building. Stay away from windows.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3732 7986 3723 7984 3721 7988 3716 7992
3714 7996 3715 8000 3717 8001 3717 8003
3716 8009 3712 8013 3711 8017 3723 8019
3727 8018 3735 8010 3736 8000
TIME...MOT...LOC 0553Z 280DEG 3KT 3730 8000 3719 8016
HAIL...<.75IN
WIND...60MPH
$$
RAB307
WWUS51 KRNK 060612
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
212 AM EDT FRI JUL 6 2018
VAC161-770-775-060621-
/O.EXP.KRNK.SV.W.0092.000000T0000Z-180706T0615Z/
Roanoke VA-City of Salem VA-City of Roanoke VA-
212 AM EDT FRI JUL 6 2018
...THE SEVERE THUNDERSTORM WARNING FOR ROANOKE...THE CITY OF
SALEM...AND THE CITY OF ROANOKE WILL EXPIRE AT 215 AM EDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However heavy rain
is still possible with these thunderstorms, especially in the Cave
Spring and southern parts of Roanoke City for another 15-30 minutes.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
LAT...LON 3732 7986 3723 7984 3721 7988 3716 7992
3714 7996 3715 8000 3717 8001 3717 8003
3716 8009 3712 8013 3711 8017 3723 8019
3727 8018 3735 8010 3736 8000
TIME...MOT...LOC 0611Z 319DEG 10KT 3726 7996 3715 8012
$$
RABWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 11:19 PM EDT, 2 hours 10 minutes earlier.
Area forecast discussion, Jul 5, 11:19 PM EDT, 2 hours 10 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 1119 PM EDT Thu Jul 5 2018 .SYNOPSIS... A cold front arrives in the northwest early Friday with increased chances for rainfall through the day. Noticeably cooler and drier conditions expected this weekend as high pressure builds in. Warmer and more humid conditions return by mid-week. && .NEAR TERM /THROUGH FRIDAY/... As of 1115 PM EDT Thursday... Hi Res and HRRR guidance showing persistent convergence in southeast West Virginia overnight, otherwise isolated showers and thunderstorms for southwest Virginia and northwest North Carolina. Little change needed to forecast for minimum temperatures overnight. Front should be on our doorstep around 12Z/8AM with chances for showers and thunderstorms beginning to increase and continuing to likely POPs for most areas during the day. The front is fairly progressive and will be about to exit the southeast CWA around 00z Saturday/8PM Friday but with lingering showers possible especially in the southern sections. QPF is generally in the 0.50 to 0.75 inch range most of which will fall in a roughly 12-hour period between 12z/8AM Fri and 00z Sat/8PM Fri. Expect considerable variation as is typical in convective regimes, with localized amounts up to 1 to 2 inches. WPC Day 1 Excessive Rainfall Outlook, just issued, highlights a slight risk in the far NW CWA, mainly Greenbrier County for rainfall exceeding flash flood guidance even before 12z. The Day 2 outlook was pointed toward mainly the southern sections of the CWA where the front could be slow- moving enough to produce some higher rainfall amounts and some local runoff issues. Portions of the CWA have become very dry in recent weeks and could benefit greatly from a decent slug of moisture, especially in part of the New River valley and parts of southside VA. Temperatures will be held down somewhat tomorrow by the increased cloud cover especially in the northwest where clouds arrive earlier. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... As of 140 PM EDT Thursday... Friday night a cold front will head south of the region. Good coverage of showers and storms associated with it will still be across at least the southern half of the region around sunset. By daybreak Saturday, isolated to scattered showers will be across the far southern sections of the region. These showers will linger during the course of the day Saturday across the far southwest part of the area as winds become easterly and pool moisture along the northern mountains of North Carolina. High pressure will start to make its way into the area on Saturday with lower dew points and temperatures. By Saturday night, low temperatures across the mountains will range from the low to mid 50s with upper 50s to readings around 60 across the Piedmont. High temperatures on Sunday will average the mid to upper 70s across the mountains with some the higher peaks and ridges only reaching the upper 60s to around 70 degrees. Across the Piedmont, highs around 80 to the lower 80s are forecast. Cloud cover will decrease from north to south during the course of the day Saturday, with sunny skies for the entire area on Sunday. Winds will be steady from the north to northeast around 10 to 15 mph late Friday night into Saturday behind the front. Saturday night into Sunday they will become weaker and trend more easterly. Confidence in the above portion of the forecast is high. && .LONG TERM /MONDAY THROUGH THURSDAY/... As of 1230 PM EDT Thursday... Cooler and drier high pressure will settle over the region this weekend. Look for a trend of decreasing cloud cover with temperatures averaging five to ten degrees below normal. The dry weather is expected to continue into early next week. Monday into Tuesday, the center of the high retrogrades west as a trough starts to develop across New England. Precipitation chances will start to increase, but still be on the low side. Temperatures will rebound to values closer to normal for this time of year. By Wednesday into Thursday, temperatures will continue their trend upward with readings slightly above normal. Guidance differs as to the degree which a shortwave trough approaches the area by Thursday. Will continue with a status quo forecast that keeps precipitation chances on the low side with the shortwave trough north of the area. Temperatures will continue to creep higher through Thursday with values slightly above normal. Forecast confidence on the above portion of the forecast is low to moderate with precipitation chances being the biggest question mark. && .AVIATION /03Z FRIDAY THROUGH TUESDAY/... As of 750 PM EDT Thursday... Area radars indicated isolated thunderstorms over southwest Virginia, northwest North Carolina, and southeast West Virginia. These thunderstorms will diminish throughout the evening. Above average confidence that patchy fog will develop in locations that had rain this afternoon. Expect MVFR fog across much of the New River and Greenbrier River Valleys late tonight, including at KLWB and KBCB. A cold front will move into the region on Friday with widespread showers and thunderstorms along with MVFR ceilings and visibilities. The wind will be to the west to southwest ahead of the front and will turn to the northwest then north behind the front. Timing of the front in the models has been consistent for the past few runs. Have narrowed down the time of the worst conditions and highest probability of precipitation in the TAFs but this could easily occur for more than just a couple of hours. It is possible that the storms will be ongoing and the wind shift will just be approaching KDAN at the end of the TAF forecast period. Confidence is above average on the ocarinas of thunderstorms and the timing of the front on Friday. Extended Aviation... Over the weekend and into Tuesday, high pressure and drier air work its way into the area. VFR conditions will prevail for most of the region, most of this time. Late night/early morning will be a daily issue. Confidence in the extended forecast is above average. && .EQUIPMENT... As of 750 PM EDT Thursday... The NOAA weather radio transmitter in Hinton, West Virginia, WXM72 broadcasting on a frequency of 162.425 MHz, remains off the air. It will remain offline until sometime next week. Parts are on order to repair the transmitter, and are expected early next week. Therefore, the system may again be operation on/by July 11th. We apologize for any inconvenience. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...JR NEAR TERM...AMS/PC SHORT TERM...DS LONG TERM...DS AVIATION...AMS/PC EQUIPMENT...AMS/WERT
Hazardous weather outlook, Jul 5, 4:10 PM EDT, 9 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 410 PM EDT Thu Jul 5 2018 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-062015- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 410 PM EDT Thu Jul 5 2018 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 6, 1:13 AM EDT, 16 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
113 AM EDT FRI JUL 6 2018
VAZ014-017-018-022-023-060615-
Botetourt-Floyd-Montgomery-Craig-Roanoke-
113 AM EDT FRI JUL 6 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
ROANOKE...CRAIG...FLOYD...SOUTHWESTERN BOTETOURT AND MONTGOMERY
COUNTIES...THE CITY OF RADFORD...THE CITY OF SALEM AND THE CITY OF
ROANOKE...
Until 215 AM EDT
At 111 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near New Castle to near Christiansburg
to near Childress. Movement was southeast at 10 mph.
Locations impacted include...
Roanoke...
Blacksburg...
Salem...
Christiansburg...
Radford...
Interstate 81 between mile markers 103 and 145.
This includes The following Locations The Salem Fairgrounds and
the Roanoke-Blacksburg Airport.
Very heavy rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3766 8003 3733 7982 3722 7985 3714 7996
3717 8001 3715 8011 3696 8014 3672 8046
3693 8064 3699 8054 3710 8059 3735 8033
3736 8033 3732 8043 3742 8048 3751 8030
3753 8028 3756 8033 3763 8022 3760 8015
TIME...MOT...LOC 0511Z 328DEG 11KT 3748 8007 3703 8052
RABSpecial weather statement, Jul 6, 1:17 AM EDT, 12 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 117 AM EDT FRI JUL 6 2018 VAZ024-034-035-060615- Amherst-Bedford-Rockbridge- 117 AM EDT FRI JUL 6 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ROCKBRIDGE...WESTERN AMHERST...EXTREME NORTHERN BEDFORD COUNTIES...THE CITIES OF BUENA VISTA AND LEXINGTON... Until 215 AM EDT. At 115 AM EDT, a strong thunderstorm was located near Natural Bridge. the storm is drifting slowly east. Locations impacted include... Lexington... Buena Vista... Glasgow... Big Island... Forks Of Buffalo... and Interstate 81 between mile markers 170 and 180. Very heavy rainfall is occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3771 7917 3745 7938 3765 7965 3782 7954 TIME...MOT...LOC 0515Z 297DEG 4KT 3770 7952 RAB
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 1:13 AM EDT | Special Weather Statement | RNK | Craig, Floyd, Montgomery, Roanoke, City of Radford, City of Roanoke and 1 more | 62 min |
| Jul 6, 1:17 AM EDT | Special Weather Statement | RNK | City of Buena Vista, City of Lexington | 58 min |
| Jul 6, 1:41 AM EDT | Severe Thunderstorm Warning | RNK | Amherst, Bedford, Rockbridge, City of Buena Vista | 26 min |
| Jul 6, 2:27 AM EDT | Special Weather Statement | RNK | Bedford, Floyd, Franklin | 63 min |
| Jul 6, 11:37 AM EDT | Special Weather Statement | RNK | Smyth, Wythe | 23 min |
| Jul 6, 11:40 AM EDT | Special Weather Statement | RNK | Pulaski | 20 min |
| Jul 6, 11:47 AM EDT | Severe Thunderstorm Warning | RNK | Grayson, Smyth | 43 min |
| Jul 6, 12:04 PM EDT | Special Weather Statement | RNK | Wythe | 26 min |
| Jul 6, 12:25 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Pulaski, Wythe | 39 min |
| Jul 6, 12:38 PM EDT | Special Weather Statement | RNK | City of Martinsville | 37 min |
| Jul 6, 1:39 PM EDT | Special Weather Statement | RNK | Henry | 36 min |
| Jul 6, 2:25 PM EDT | Special Weather Statement | RNK | City of Salem | 65 min |
| Jul 6, 2:49 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Pittsylvania | 56 min |
| Jul 6, 3:56 PM EDT | Special Weather Statement | RNK | City of Danville | 64 min |
| Jul 6, 4:35 PM EDT | Severe Thunderstorm Warning | RNK | Halifax, Pittsylvania | 55 min |
| Jul 6, 4:58 PM EDT | Special Weather Statement | RNK | Amherst | 47 min |
| Jul 6, 5:26 PM EDT | Special Weather Statement | RNK | Mecklenburg | 64 min |
| Jul 6, 5:37 PM EDT | Special Weather Statement | RNK | Campbell | 38 min |
| Jul 6, 5:43 PM EDT | Special Weather Statement | RNK | Bedford | 47 min |
| Jul 6, 5:47 PM EDT | Special Weather Statement | RNK | City of Lynchburg | 43 min |
| Jul 6, 6:29 PM EDT | Special Weather Statement | RNK | City of Roanoke, City of Salem | 61 min |
| Jul 6, 6:39 PM EDT | Special Weather Statement | RNK | Pittsylvania | 66 min |
| Jul 6, 6:53 PM EDT | Special Weather Statement | RNK | Appomattox | 37 min |
| Jul 6, 7:02 PM EDT | Special Weather Statement | RNK | Craig, Roanoke | 58 min |
| Jul 6, 7:12 PM EDT | Special Weather Statement | RNK | Charlotte | 33 min |
| Jul 6, 7:47 PM EDT | Special Weather Statement | RNK | Montgomery, Pulaski, City of Radford | 58 min |
| Jul 6, 7:58 PM EDT | Special Weather Statement | RNK | Charlotte | 62 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.